Torsades de pointes following clarithromycin treatment

Michael Gysel, W Victor R Vieweg, Mehrul Hasnain, Jules C Hancox, Vitharani Kunanithy, Adrian Baranchuk

Research output: Contribution to journalArticle (Academic Journal)

9 Citations (Scopus)

Abstract

A 75-year-old woman presenting with pre-syncope, shortness of breath and nausea was admitted to the emergency department following treatment with clarithromycin. Shortly after admission she developed a prolonged QT interval leading to torsades de pointes (TdP) and cardiac arrest. She was successfully cardioverted and clarithromycin was discontinued resulting in restoration of her usual QT interval. This case is an example of acquired long QT syndrome; a disorder that can be precipitated by macrolide antibiotics such as clarithromycin. Additional risk factors present in this case include: female gender, old age, heart disease, hypokalemia and hypomagnesemia. In this manuscript we comprehensively review past cases of clarithromycin-induced long QT syndrome (LQTS) and discuss them within the context of this case.

Original languageEnglish
Pages (from-to)1485-93
Number of pages9
JournalExpert Review of Cardiovascular Therapy
Volume11
Issue number11
DOIs
Publication statusPublished - Nov 2013

Keywords

  • Age Factors
  • Aged
  • Anti-Bacterial Agents
  • Clarithromycin
  • Electric Countershock
  • Female
  • Heart Arrest
  • Humans
  • Long QT Syndrome
  • Risk Factors
  • Sex Factors
  • Torsades de Pointes

Fingerprint Dive into the research topics of 'Torsades de pointes following clarithromycin treatment'. Together they form a unique fingerprint.

  • Cite this

    Gysel, M., Vieweg, W. V. R., Hasnain, M., Hancox, J. C., Kunanithy, V., & Baranchuk, A. (2013). Torsades de pointes following clarithromycin treatment. Expert Review of Cardiovascular Therapy, 11(11), 1485-93. https://doi.org/10.1586/14779072.2013.840535